News

High-dose vitamin B3 leads to eye damage

High-dose vitamin B3 leads to eye damage



We are searching data for your request:

Forums and discussions:
Manuals and reference books:
Data from registers:
Wait the end of the search in all databases.
Upon completion, a link will appear to access the found materials.

Loss of vision due to niacin supplements

Niacin supplements, also known as vitamin B3, are commonly taken to lower cholesterol. A research team from New York has now shown that a high-dose intake of the over-the-counter products can also cause dangerous retinal swelling.

In a recent study, researchers from the New York Eye and Ear Infirmary of Mount Sinai (NYEE) warned against high-dose intake of niacin (vitamin B3). Regular high doses can lead to what is known as niacin-induced cystoid maculopathy - a retinal swelling that causes vision deterioration. The results were recently presented in the "Journal of VitreoRetinal Diseases".

Niacin promotes edema in the macula

In a clinical report, New York retina specialists have clearly demonstrated that high doses of niacin lead to eye cell injuries. Using state-of-the-art technologies such as fluorescein angiography, optical coherence tomography and multifocal electroretinography, the experts were able to document the cell damage caused by niacin in a 61-year-old patient. According to the team, niacin causes a toxic reaction in the liquid area of ​​the macula, thus promoting the formation of edema.

A lot doesn't always help a lot

"People often live by the philosophy that if a bit is good, more should be better," explains the senior study doctor, Dr. Richard Rosen. This philosophy could have dangerous consequences when taking niacin, especially since the supplement is available without a prescription.

Self-administered overdose

The NYEE study team recently published the case of a 61-year-old patient who went to hospital for worsening and blurred vision. Initial eye tests showed that the man was almost blind. He also suffered from high blood pressure and high blood lipid levels. The patient's history indicated that the patient was taking an extensive range of nutritional supplements, including three to six grams of niacin daily, to lower his cholesterol and risk of cardiovascular disease. However, the recommended standard dose of niacin should be only one to three grams per day, according to the NYEE.

Damage was reversible on abstinence

The ophthalmologists advised the man to stop taking the over-the-counter niacin immediately. A follow-up appointment after a week already showed that the swelling had decreased significantly. Two months later, the dysfunction was completely resolved and his eyesight had returned to normal.

Best documented case on the subject so far

"While retina specialists have known this unusual reaction to niacin for many years, such a textbook example of extreme toxicity and regeneration has never been documented so well through imaging and functional tests," summarizes Dr. Roses. In this case, the patient was particularly lucky that the doctors had the correct suspicion and this could be confirmed by the diagnosis. In most cases, this is not the case, and other patients may not be so lucky, study author Dr. Jessica Lee added.

Should Niacin Get A Prescription?

"This case serves to remind everyone how important it is to clarify the long-term use of over-the-counter medications with a doctor," said Lee. Just because a remedy is over the counter does not mean that it is completely safe. "No matter how benign a dietary supplement or over-the-counter product may appear, the right dosage and possible drug interactions should be carefully discussed with a doctor to avoid unexpected consequences," Lee recommends. (vb)

Author and source information

This text corresponds to the specifications of the medical literature, medical guidelines and current studies and has been checked by medical doctors.

Graduate editor (FH) Volker Blasek

Swell:

  • New York Eye and Ear Infirmary of Mount Sinai (NYEE): Eye Damage Linked to Popular Over-the-Counter Vitamin That Lowers Cholesterol Can Be Reversed (accessed: October 29, 2019), mountsinai.org
  • Jessica G. Lee, Anu Patel, Alessandra Bertolucci, u.a .: Optical Coherence Tomography, Fluorescein Angiography, and Electroretinography Features of Niacin Maculopathy: New Insight Into Pathogenesis, Journal of VitreoRetinal Diseases, 2019, journals.sagepub.com



Video: Vitamin B12 deficiency - causes, symptoms, diagnosis, treatment, pathology (August 2022).